Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 161, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 5, 2008, 11:46 PM CDT for Laclede County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2008, 11:46 PM CDT (04:46 UTC)
- Expired
- Aug 6, 2008, 5:28 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Laclede County, MO
The radar
The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 12:45 AM CDT | FLASH FLOOD | 6 Nnw Competition, MO | VEHICLE WASHED OFF OF HWY B ON CALEB CREEK. PERSON RESCUED. CORRECTED FOR MORE PRECISE LOCATION AND TIME. |
| Aug 6, 1:10 AM CDT | FLASH FLOOD | Lebanon, MO | VEHICLE WASHED OFF OF HWY B ON KALEB CREEK. PERSON RESCUED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3732 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 060447
FFWSGF
MOC105-061100-
/O.NEW.KSGF.FF.W.0161.080806T0446Z-080806T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 PM CDT TUE AUG 5 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LACLEDE COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 600 AM CDT WEDNESDAY.
* AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR ESTIMATES THAT BETWEEN ONE AND TWO INCHES
OF RAIN HAS FALLEN SINCE 1000 PM...WITH AN ADDITIONAL ONE TO THREE
INCHES OF RAIN POSSIBLE TONIGHT.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
LEBANON AND CONWAY. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL
BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
LAT...LON 3783 9259 3780 9255 3784 9249 3783 9245
3785 9244 3786 9241 3771 9241 3765 9225
3748 9225 3749 9285 3789 9285 3789 9263
$$
GAGAN1 follow-up statement
000
WGUS73 KSGF 061028
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 AM CDT WED AUG 6 2008
MOC105-061036-
/O.CAN.KSGF.FF.W.0161.000000T0000Z-080806T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LACLEDE MO-
526 AM CDT WED AUG 6 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LACLEDE COUNTY...
THIS FLASH FLOOD WARNING HAS BEEN REPLACED BY A NEW FLOOD WARNING
COVERING THE SAME AREA. THE NEW FLOOD WARNING IS VALID UNTIL 11 AM.
LAT...LON 3783 9259 3780 9255 3784 9249 3783 9245
3785 9244 3786 9241 3771 9241 3765 9225
3748 9225 3749 9285 3789 9285 3789 9263
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 6:34 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, Aug 5, 6:34 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CDT TUE AUG 5 2008
...UPDATE TO AVIATION...
.DISCUSSION...
FORECAST CHALLENGES WITH THIS FORECAST PACKAGE DEAL WITH
TEMPERATURES AND PRECIP CHANCES THROUGH THE REST OF THE WEEK. BIG
TEMPERATURE/PRECIP BUST POTENTIAL THE NEXT COUPLE DAYS.
CURRENTLY...COLD FRONTAL BOUNDARY EXTENDS FROM NORTHERN ILLINOIS
TO NEAR KANSAS CITY...THEN SOUTHWEST INTO CENTRAL KANSAS. NOT A
LOT OF CONVECTION FIRING ALONG THE FRONT AS OF YET. TEMPERATURES
AROUND THE CWA A COUPLE DEGREES COOLER THAN YESTERDAY THIS TIME
WITH LOW TO MID 90S AND CLEAR SKIES. MORNING SGF SOUNDING SHOWING
OVER 5000 J/KG CAPES WITH NO CONVECTIVE INHIBITION...SO THE
ATMOSPHERE IS PRIMED FOR CONVECTIVE DEVELOPMENT. ANY
THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON SHOULD QUICKLY BECOME
SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. BELIEVE OUR
NORTHERN COUNTIES IN CENTRAL MISSOURI WILL BE THE FIRST TO SEE
THESE LATER THIS AFTERNOON AS MOSAIC RADAR SHOWING SOME CELLS
DEVELOPING ACROSS NORTHERN MISSOURI.
FRONT CONTINUES TO PUSH SOUTH THIS EVENING AND THUNDERSTORM
COVERAGE SHOULD INCREASE. BEST CHANCES APPEAR TO BE WEDNESDAY
EVENING AS THE FRONT LAYS OUT ACROSS SOUTHERN MISSOURI. GFS
SHOWING SIGNS OF AN MCS DEVELOPING OVER NORTHEAST KANSAS WEDNESDAY
AFTERNOON AND THEN DROPPING SOUTHEASTWARD INTO THE CWA WEDNESDAY
EVENING. MAY NEED TO WATCH FOR SOME FLASH FLOODING FROM THIS
SYSTEM AS HPC GUIDANCE SHOWING WIDESPREAD HALF INCH QPF AMOUNTS.
GFS FORECAST SOUNDINGS SHOWING PWATS NEAR AND SLIGHTLY ABOVE 2
INCHES WEDNESDAY AFTERNOON INTO THURSDAY MORNING. WILL HOLD OFF ON
FLASH FLOOD WATCH FOR NOW. NIGHT SHIFT WILL NEED TO CONSIDER FOR
THE WEDNESDAY MORNING PACKAGE. ONE OTHER ITEM TO MENTION IS THE
TEMPERATURE FORECASTS FROM WEDNESDAY INTO THURSDAY. WIDE RANGE IN
ADVERTISED MOS MAX TEMPERATURES AS MET GUIDANCE GOING FOR MID 80S
AND MAV MID 90S. CERTAINLY DO NOT THINK WE WILL GET BACK INTO THE
MID 90S WITH PRECIP AND CLOUD COVERAGE...SO SPLIT THE DIFFERENCE
BETWEEN THE TWO AND WENT LOW 90S WEDNESDAY AND MID 80S THURSDAY.
BOTH MODELS PUSH FRONT SOUTH FRIDAY MORNING. LOOKING AT FAIRLY DRY
CONDITIONS FRIDAY AND SATURDAY. UPPER LEVEL NORTHWEST FLOW TO
CONTINUE THROUGH SATURDAY. GFS AND ECMWF SHOWING ANOTHER
DISTURBANCE MOVING THROUGH THIS NORTHWEST FLOW SATURDAY EVENING
INTO SUNDAY AND GFS SHOWS SIGNS ONCE AGAIN OF AN MCS DEVELOPING
OVER CENTRAL NEBRASKA/NORTHERN KANSAS...THEN MOVES THE SYSTEM
SOUTHEAST INTO WESTERN MISSOURI/SOUTHEAST KANSAS. WENT WITH LOW
CHANCE POPS SUNDAY AFTERNOON THROUGH MONDAY.
CLAYCOMB
&&
.AVIATION...
FOR THE 00Z TAF PACKAGE...PRIMARY CONCERNS FOR THE NEXT 24 HOURS
WILL BE THE PROSPECTS FOR CONVECTION NEAR THE JLN AND SGF
AERODROMES. LOW LEVEL BOUNDARY WILL SLOWLY SAG SOUTH FROM NORTHERN
MISSOURI. SCATTERED STORMS WILL DEVELOP ACROSS CENTRAL MISSOURI
THIS EVENING. MOST...IF NOT ALL...OF THIS ACTIVITY SHOULD STAY
NORTHEAST OF THE AERODROMES. THE AFOREMENTIONED BOUNDARY SHOULD
MOVE INTO SOUTHWEST MISSOURI WEDNESDAY. THIS WILL RESULT IN
EPISODIC BOUTS OF STORMS. FOR NOW HAVE USED VCTS TO COVER THIS AND
LET FUTURE FORECASTS REFINE TIMING. VFR CONDITIONS WILL BE THE
RULE EXCEPT WITHIN THUNDERSTORMS.
GAGAN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
MOZ055>058-066>071-077>083-088>098-101>106.
KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ073-
097-101.
&&Hazardous weather outlook, Aug 5, 8:11 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 811 PM CDT TUE AUG 5 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 811 PM CDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND UP TO QUARTER SIZED HAIL WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTHWEST MISSOURI. THIS INCLUDES AREAS ALONG THE INTERSTATE 44 CORRIDOR FROM NORTHERN AND CENTRAL DALLAS COUNTY THROUGH FORT LEONARD WOOD...VICHY...ROLLA AND SALEM. SLOW MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING. DISCUSSION: A WARM...MOIST AND UNSTABLE AIRMASS IS PLACE ACROSS THE AREA. A WEAK FRONTAL BOUNDARY WILL CONTINUE TO SAG SOUTH INTO CENTRAL MISSOURI TONIGHT AND SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SLOWLY MOVE EASTWARD IN THE VICINITY OF THE INTERSTATE 44 CORRIDOR FROM DALLAS COUNTY THROUGH PHELPS AND MARIES COUNTIES. WITH BOUNDARY MOVING VERY SLOWLY...THESE THUNDERSTORMS WILL MOVE SLOWLY. AS A RESULT...FLASH FLOODING IS LIKELY IN AREAS WHERE THUNDERSTORMS REPEATED MOVE OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY TO FRIDAY AS A FRONT PUSHES INTO AND STALLS ACROSS THE REGION. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...ALONG WITH THE THREAT FOR HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR COMMUNITIES NORTH OF A LINE FROM OSCEOLA TO SALEM AFTER 5 PM THIS AFTERNOON INTO THE EARLY EVENING HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Local storm report, Aug 5, 9:14 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CDT TUE AUG 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG ROLLA 37.95N 91.77W
08/05/2008 PHELPS MO LAW ENFORCEMENT
NUMEROUS REPORTS OF TREE AND POWERLINES DOWN IN ROLLA.
POWER FAILURES AND ALARMS GOING OFF.
&&
DSALocal storm report, Aug 5, 9:31 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
931 PM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM TSTM WND DMG ROLLA 37.95N 91.77W
08/05/2008 PHELPS MO EMERGENCY MNGR
NUMEROUS POWER POLES DOWN CITY WIDE. MOST OF CITY IS OUT
OF POWER. SIGNIFICANT TREE DAMAGE HAS ALSO OCCURRED.
&&
DCRAMERLocal storm report, Aug 5, 9:35 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 PM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 4 SE ROLLA 37.91N 91.72W
08/05/2008 PHELPS MO LAW ENFORCEMENT
DAMAGE TO POWER POLES AND TREES.
&&
DCRAMERLocal storm report, Aug 5, 10:25 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1025 PM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM FLASH FLOOD 3 SW VICHY 38.08N 91.80W
08/05/2008 MARIES MO EMERGENCY MNGR
THE MARIES COUNTY EMERGENCY MANAGER SURVEYED DANGEROUS
FLASH FLOODING ON SECTIONS OF COUNTY ROADS 444, 442, 440,
521, 523, 527, AND 450. THESE ROADS EXTEND ACROSS
SOUTHERN SECTIONS OF THE COUNTY.
&&
DCRAMERLocal storm report, Aug 5, 10:27 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1027 PM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 2 SW VICHY 38.09N 91.79W
08/05/2008 MARIES MO EMERGENCY MNGR
SEVERE THUNDERSTORM WIND GUSTS KNOCKED DOWN SEVERAL TREE
LIMBS ACROSS SOUTHERN MARIES COUNTY.
&&
DCRAMERLocal storm report, Aug 5, 10:41 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 PM CDT TUE AUG 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 1 S DIXON 37.98N 92.09W
08/05/2008 PULASKI MO TRAINED SPOTTER
TREES DOWN ON HANCOCK RD SOUTH OF DIXON. TIME
APPROXIMATE.
&&
DSAThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:07 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas | 53 min |
| Aug 5, 7:13 PM CDT | Flash Flood Warning | SGF | Maries, Phelps | 6 hr |
| Aug 5, 7:24 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 66 min |
| Aug 5, 7:43 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 30 min |
| Aug 5, 7:46 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 74 min |
| Aug 5, 7:52 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 46 min |
| Aug 5, 8:00 PM CDT | Flash Flood Warning | SGF | Dallas | 6 hr |
| Aug 5, 8:25 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 65 min |
| Aug 5, 8:34 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller | 41 min |
| Aug 5, 8:47 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 58 min |
| Aug 5, 9:59 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Pulaski, Texas, Wright | 61 min |
| Aug 5, 10:59 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 30 min |
| Aug 6, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 33 min |
| Aug 6, 12:43 AM CDT | Areal Flood Warning | SGF | Maries, Phelps | 10 hr |
| Aug 6, 12:58 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 49 min |
| Aug 6, 1:44 AM CDT | Flash Flood Warning | SGF | Camden, Dallas, Hickory | 4 hr |
| Aug 6, 1:56 AM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
| Aug 6, 2:35 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Polk, Webster | 55 min |
| Aug 6, 3:04 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 27 min |
| Aug 6, 3:29 AM CDT | Flash Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 23 hr |
| Aug 6, 5:12 AM CDT | Areal Flood Warning | SGF | Camden, Dallas, Hickory, Laclede | 6 hr |
| Aug 6, 12:08 PM CDT | Areal Flood Advisory | SGF | Maries | 8 hr |
| Aug 6, 5:05 PM CDT | Flash Flood Warning | SGF | Morgan | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.